How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

I seem to have a mild manic mood disorder causing me to lose

Resolved Question:

I seem to have a mild manic mood disorder causing me to lose sleep. I have no depressive symptoms at all, and what maania there is just causes me to take a long time to get to sleep (can't turn my mind off). My doctor has recommended I try seroquel. Would this be an appropriate use of this medication?
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr_Anderson replied 4 years ago.

Dr_Anderson :

Greetings, and thank you for your question. If the only symptoms you have are losing sleep, initial insomnia (trouble getting to sleep), and racing thoughts, it would be premature to say that is bipolar disorder. Certainly, elements of those are present in a bipolar disorder, but the disorder is also characterized by extreme moods, abnormally-elevated energy, uncharacteristic distractibility and verbosity, and a decreased need for sleep, among other things. The presence of racing thoughts and poor sleep can be present in non-bipolar conditions, such as anxiety, ADHD, agitated depression, and just normal life stressors, too! With that all being said, let's move on to the use of Seroquel. Seroquel's indications are for schizophrenia (not you from what we know), bipolar disorder, and to augment in depression. It is also used "off-label" to aid in sleep because it tends to be sedating. However, it has a lot of potential side effects, such as weight gain, cholesterol increase, and blood sugar problems.

Dr_Anderson :

I think it would be helpful for you to have your doctor evaluate you for the presence of bipolar, anxiety, etc.

Dr_Anderson :

If the inability to turn off your mind and the sleep disruption are due to a mood disorder or anxiety disorder, for example, treating the underlying problem will correct the sleep and racing thoughts. If, however, this is "just a phase" and due to life circumstances, I can think of better temporary options.

Dr_Anderson :

Hope this helps! Please let me know if I may be of further service.

Dr_Anderson :


Dr_Anderson :

Dr. Anderson

Customer: replied 4 years ago.
What would the other options be? Doctor has me on Xanax now to take as needed, .25 to .5 mg before bedtime, but I don't see that as a long term solution. (Wife has serious illness, Bipolar II for nearly 25 years and it has taken its toll on me.) Other sedative drugs have worked, such as amitriptilene, but it takes me a couple of days to recover from it after taking only 20 mg. But I sure do sleep with it. Flexiril (cyclobenzeprine) also works but again side effects, (grogginess) are unacceptable.
Expert:  Dr_Anderson replied 4 years ago.
Since you have struggled alongside your wife with bipolar, you know what it looks like and are in a very good position to tell if you suffer from similar symptoms. Believe it or not, simple solutions like over-the-counter melatonin may work quite nicely. It is natural (your body produces it) and safe, as well as non-habit forming. The typical dose is 3-5 mg, but it is ok to take more, even up to 10 mg.

Specific sleep aids, such as Ambien, Rozerem, Restoril, and Lunesta may work both to give you restful sleep and help calm down the racing thoughts. Benadryl may be an option, but I am concerned the hangover effect would be a problem for you.

Any one of these options would be good to consider, and are safe for long-term use.
Dr_Anderson and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions